The health warning targets âadjuvant trastuzumab,â which goes by the brand name âHerceptin.â It is used for breast tumors linked to the âHER-2 factor,â a term familiar only to those whoâve dealt with it. Basically, itâs a protein that seems to have a causal role in breast cancer.
The study came about because women at greater heart risk were typically not included in studies on trastuzumab. In healthier, younger women, the drug improves survival rates, but also increases the incidence of heart complications. But, the new study found an even greater risk of heart failure in older women after trastuzumab therapy than was previously believed.
The study included over 45,500 women with early-stage breast cancer. It examined the link between trastuzumab and anthracycline therapy and heart failure and cardiomyopathy, which are the most serious heart complications. The matter is rising in importance, as oncologists are prescribing trastuzumab in greater frequency than before. The drugâs use rose to 22.6% of women receiving therapy related to breast cancer in 2007 from 2.6% in 2000.
The study discovered that trastuzumab was linked to a 14% higher rate of heart failure over three years, compared to patients who did not receive chemotherapy or trastuzumab. Patients who received both trastuzumab and anthracycline (another chemotherapy drug class) had a 23.8% higher rate.
Further study is needed to better understand the benefits and risks of drugs such as trastuzamab. In many cases they are warranted, but there are other options (particularly for older women who may already be at higher risk of heart failure).
It is always prudent to know all options, regardless of circumstance.
Sources for Today’s Articles:
Certain Cancer Drug Elevates the Risk of Heart Failure
Chen, J., et al., âIncidence of Heart Failure or Cardiomyopathy After Adjuvant Trastuzumab Therapy for Breast Cancer,â Journal of the American College of Cardiology, published online November 14, 2012.